Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Des Moines, IA

May 21, 2004Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 21, 2004, 7:41 PM CDT for Bremer County, Butler County, Iowa. It was in force for 17 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 7:41 PM CDT (00:41 UTC)
Expired
May 22, 2004, 12:15 PM CDT
In force
17 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Bremer County, IA, Butler County, IA

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:15 PM CDTFLASH FLOOD4 N Clarksville, IAWATER OVER ROAD ... UNKNOWN DEPTH
May 21, 8:35 PM CDTFLOODWaverly, IASTREET FLOODING. 3 TO 6 INCHES OF STANDING WATER.
May 21, 8:52 PM CDTFLASH FLOOD1 Nw Frederika, IACORRECTION TO PREVIOUS REPORT...BREMER COUNTY...1 1/2 FOOT WATER AND DEBRIS OVER HIGHWAY 63
May 21, 9:43 PM CDTFLASH FLOODAllison, IABUTLER COUNTY FLOOD WATERS OVER LESSER MAINTAINED COUNTY ROADS AND CULVERTS...MAIN ROADS NOT FLOODED
May 21, 10:33 PM CDTFLOOD2 N Shell Rock, IAON COUNTY ROAD T63, DITCHES AND SEVERAL FIELDS FULL WITH WATER. DRIVEWAYS COVERED WITH WATER. FEW STREETS IN NEW HARTFORD COVERED UNDER 2 TO 4 INCHES OF WATER.
May 21, 10:45 PM CDTFLASH FLOODClarksville, IAFLOODING OCCURRED ON COUNTY ROADS WITH SOME GRAVEL ROADS WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 220043
FFWDMX
IAC017-023-220515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA
  BREMER COUNTY IN NORTHEAST IOWA

* UNTIL 1215 AM

* AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING...RESULTING IN         
  EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES      
  PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG MOST LOW LYING    
  ROADS...PUSHING SOME SMALL CREEKS AND STREAMS OUT OF THEIR         
  BANKS.  THIS IS A DANGEROUS FLASH FLOOD SITUATION.

OTHER WARNING LOCATIONS INCLUDE...
ALLISON...ALLISON MUNICIPAL AIRPORT...BRISTOW...CLARKSVILLE...
DENVER...DUMONT...FREDERIKA...GREENE...JANESVILLE...PLAINFIELD...
READLYN...SHELL ROCK...SUMNER...TRIPOLI...WAVERLY AND WAVERLY
MUNICIPAL AIRPORT

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4291 9211 4266 9211 4257 9301 4294 9301

$$

KULA
1 follow-up statement
000 
WGUS73 KDMX 220139
FFSDMX
IAC017-023-220515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
838 PM CDT FRI MAY 21 2004

...A FLASH FLOOD WARNING CONTINUES FOR BREMER AND BUTLER COUNTIES
UNTIL 1215 AM...

AT 838 PM...WEATHER SPOTTERS REPORTED FLASH FLOODING IN WAVERLY.  
ANOTHER AREA OF INTENSE STORMS OVER BRISTOW...OR ABOUT 31 MILES 
SOUTHEAST OF MASON CITY...WILL MOVE EAST AT 20 MPH.

THESE PARTICULAR THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...

  NEAR ALLISON AROUND 850 PM...
  NEAR CLARKSVILLE AROUND 900 PM...
  NEAR SHELL ROCK AROUND 920 PM...
  NEAR WAVERLY AROUND 930 PM...
  NEAR DENVER AROUND 950 PM AND
  NEAR READLYN AROUND 1000 PM.

THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING 
AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 
1 TO 2 INCHES PER HOUR. 

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4289 9301 4256 9302 4257 9259 4265 9257
          4265 9213 4291 9210

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 21, 4:06 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 21, 4:06 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT FRI MAY 21 2004

.DISCUSSION...
SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH
BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY
OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW
THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB
IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT
S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO
THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT
OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE
VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE
MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES.
FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL
AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED
ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING
FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN
NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR
THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A
CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT
THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS
UNTIL LATE NXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 21, 7:38 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS...MANY POTENTIALLY SEVERE...ARE
EXPECTED THROUGH TONIGHT.  THE STORMS WILL PRODUCE LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS AND POSSIBLY A FEW TORNADOES.  IN
ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE ALSO
EXPECTED AND MAY WELL PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ044>050-057>062-221100-
AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-
POLK-POWESHIEK-STORY-TAMA-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...ALONG AND NORTH
OF INTERSTATE 80 AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY BE POTENTIALLY SEVERE THROUGH THE
NIGHT.  THE STRONGEST STORMS WILL PRODUCE LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS WITH AN ISOLATED TORNADOES POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO EXPECTED AND MAY WELL PRODUCE FLASH FLOODING IN A FEW
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER
RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...
ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS
THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM
AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

In the hours before

Local storm report, May 21, 6:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             RENWICK                 42.83N 93.98W
05/21/2004  1.00 INCH        HUMBOLDT           IA   STORM CHASER

&&
Local storm report, May 21, 7:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 E PLAINFIELD          42.84N 92.50W
05/21/2004  1.00 INCH        BREMER             IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 21, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            ALGONA                  43.07N 94.23W
05/21/2004                   KOSSUTH            IA   EMERGENCY MNGR

            ROADS UNDERWATER THROUGHOUT SOUTHERN KOSSUTH COUNTY. 3
            FEET OF WATER OVER SEVERAL ROADS. CARS STALLED ALONG
            HIGHWAY 18 IN ALGONA.

&&

GRAMS
Local storm report, May 21, 7:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             KANAWHA                 42.93N 93.79W
05/21/2004  0.88 INCH        HANCOCK            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 21, 7:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            6 SW MASON CITY         43.09N 93.28W
05/21/2004                   CERRO GORDO        IA   AMATEUR RADIO

            WATER COVERING ROADS. VISIBLE FROM INTERSTATE 35.

&&

GRAMS
Local storm report, May 21, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     FLOOD            GOODELL                 42.92N 93.61W
05/21/2004                   HANCOCK            IA   AMATEUR RADIO

            WATER COVERING ROADS AND FIELDS.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:16 PM CDTTornado WarningDMXWright29 min
May 21, 7:31 PM CDTSevere Thunderstorm WarningDMXBremer44 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningDMXFranklin54 min
May 21, 7:46 PM CDTSevere Thunderstorm WarningDMXWright14 min
May 21, 8:12 PM CDTTornado WarningDMXBremer48 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningDMXPalo Alto31 min
May 21, 10:00 PM CDTFlash Flood WarningDMXKossuth, Winnebago, Worth18 hr
May 21, 10:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
May 21, 11:10 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth50 min
May 21, 11:16 PM CDTSevere Thunderstorm WarningDMXSac44 min
May 21, 11:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock51 min
May 22, 12:07 AM CDTTornado WarningDMXHamilton38 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone51 min
May 22, 6:35 PM CDTSevere Thunderstorm WarningDMXAdair25 min
May 22, 6:40 PM CDTSevere Thunderstorm WarningDMXCarroll50 min
May 22, 6:41 PM CDTTornado WarningDMXBoone34 min
May 22, 6:51 PM CDTTornado WarningDMXCarroll39 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningDMXStory50 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.